Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 4, NWS Lubbock, TX

December 13, 201212 counties in Texas

NWS Lubbock, TX issued this high wind watch at Dec 13, 2012, 2:57 PM CST for 12 counties in Texas. It took effect at Dec 14, 2012, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2012, 2:57 PM CST (20:57 UTC)
In effect from
Dec 14, 2012, 12:00 PM CST
Expired
Dec 14, 2012, 7:00 AM CST
In force
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4234 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WWUS74 KLUB 132057
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CST THU DEC 13 2012

...A WINDY AFTERNOON EXPECTED ACROSS MUCH OF THE SOUTH PLAINS AND
THE EXTREME SOUTHWESTERN PANHANDLE FRIDAY...

.A STRONG STORM SYSTEM WILL MOVE FROM SOUTHERN CALIFORNIA THIS
AFTERNOON TO NORTHEASTERN NEW MEXICO FRIDAY AFTERNOON. THIS STORM
SYSTEM WILL DRIVE A STRONG COLD FRONT FROM WEST TO EAST ACROSS THE
SOUTH PLAINS AND SOUTHERN PANHANDLE FRIDAY AFTERNOON. BEHIND THIS
FRONT WEST WINDS HAVE THE POTENTIAL TO INCREASE TO 25 TO 40 MPH
WITH GUSTS TO AROUND 60 MPH BEFORE DECREASING SLIGHTLY WITH SUNSET
FRIDAY EVENING. THE COLD FRONT IS EXPECTED TO ENTER THE AREA FROM
NEW MEXICO BY 2 PM.

TXZ021>023-027>029-033>035-039>041-141100-
/O.NEW.KLUB.HW.A.0004.121214T1800Z-121215T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...MORTON...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL
257 PM CST THU DEC 13 2012

...HIGH WIND WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. 

* TIMING...WINDS ARE FORECAST TO INCREASE BEHIND A STRONG COLD
  FRONT FRIDAY AFTERNOON...MOST LIKELY BETWEEN 2 PM AND 4 PM BUT
  POSSIBLY AS EARLY AS NOON. WINDS SHOULD DECREASE TO 20 TO 30 MPH
  WITH SUNSET.

* WINDS...WEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES AND VEHICLES TRAVELING ON NORTH TO SOUTH ORIENTED
  HIGHWAYS. WINDS OF THIS SPEED WILL LIKELY GENERATE AREAS OF
  BLOWING DUST WITH VISIBILITY REDUCED TO 1/2 MILE OR LESS NEAR
  OPEN FIELDS AND CONSTRUCTION SITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD BE PREPARED FOR STRONG AND GUSTY WINDS AS WELL AS
THE POTENTIAL FOR REDUCTIONS OF VISIBILITY DUE TO BLOWING DUST.

PERSONS WITH HOLIDAY DECORATIONS...OUTDOOR FURNITURE...TRASH
CANS...OR SIMILAR ITEMS MAY WANT TO SECURE THOSE ITEMS OR BRING
THEM INDOORS THIS EVENING BEFORE FRIDAYS WIND EVENT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
105 
WWUS74 KLUB 141300
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
700 AM CST FRI DEC 14 2012

TXZ021>023-027>029-033>035-039>041-142330-
/O.UPG.KLUB.HW.A.0004.121214T1800Z-121215T0000Z/
/O.NEW.KLUB.HW.W.0006.121214T2000Z-121215T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...MORTON...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL
700 AM CST FRI DEC 14 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM UNTIL 6 PM CST TODAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 6 PM
CST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* EVENT...A COLD FRONT WILL SWEEP EAST ACROSS THE SOUTH PLAINS
  THIS AFTERNOON ACCOMPANIED BY FAST-MOVING THUNDERSTORMS. BEHIND
  THIS FRONT...WIDESPREAD STRONG AND POTENTIALLY DAMAGING NON-
  THUNDERSTORM WINDS WILL DEVELOP.

* WINDS...SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60
  MPH.

* IMPACTS...TRAVEL WILL BECOME HAZARDOUS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. WINDS THIS STRONG CAN GENERATE LARGE AREAS OF
  BLOWING DUST THAT MAY REDUCE VISIBILITY TO 1/4 MILE OR LESS NEAR
  OPEN FIELDS AND CONSTRUCTION SITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OUTDOOR OBJECTS SUCH AS HOLIDAY DECORATIONS...TRASH CANS OR
LIGHTWEIGHT FURNITURE SHOULD BE SECURED OR BROUGHT INDOORS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS LIKELY
OR IS ALREADY OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Dec 13, 11:26 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 13, 11:26 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CST THU DEC 13 2012

.AVIATION...
AN STRONG UPPER LEVEL STORM SYSTEM LOCATED NEAR THE SRN CALIF
COAST LATE THIS MORNING WILL MOVE EWD TOWARD THE REGION THE NEXT
24 HOURS. IN ADVANCE OF THIS STORM LOW LEVEL WINDS WILL BACK FROM
SW TO SSE AND TRANSPORT RICH LOW LEVEL MOISTURE INTO WEST TEXAS.
EXPECT TO SEE AT LEAST MVFR CIGS MOVE OVER THE AREA AFTER 06Z AND
PERSIST THROUGH FRIDAY MORNING...WITH POTENTIAL FOR IFR OR LIFR
CIGS/VSBY DEVELOPING BY SUNRISE FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 520 AM CST THU DEC 13 2012/

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH EARLY THIS EVENING. AFTER
MIDNIGHT LOCAL TIME HOWEVER...AN AREA OF LOW CLOUDS AND FOG MAY
DROP BOTH KCDS AND KLBB TERMINALS DOWN INTO THE MVFR TO IFR RANGE.
UNCERTAINTY ON THE TIMING...VISIBILITY...AND CEILINGS HEIGHTS
REMAINS QUITE HIGH AT THIS TIME AND TIMING IN THE TAFS IS A GUESS
AT BEST RIGHT NOW. WILL HAVE TO EVALUATE THROUGH THE LATE
AFTERNOON INTO TONIGHT TO NARROW DOWN THE TIMING FOR WHEN CEILINGS
MAY DROP.

JORDAN

PREV DISCUSSION... /ISSUED 411 AM CST THU DEC 13 2012/

SHORT TERM...
DEEPENING TROF ACROSS THE PACIFIC COAST WILL HELP TO SWING WINDS
ALOFT TO THE SOUTHWEST THROUGH THE DAY.  THIS WILL SHIFT THE LEE
SURFACE TROF INTO CENTRAL NEW MEXICO AS WELL.  SOUTHWESTERLY SURFACE
WIND THIS MORNING WILL GRADUALLY START TO BACK TO THE SOUTH THROUGH
THE DAY.  CLEAR SKIES AND THE SOUTHWEST TO SOUTHERLY WIND WILL AGAIN
HELP TO BUMP TEMPERATURES UP ANOTHER FEW DEGREES COMPARED TO
YESTERDAY.

OVERNIGHT TONIGHT INTO FRIDAY MORNING...LOW LEVEL MOISTURE WILL
START TO STREAM NORTHWARD AS A WEAK LOW-LEVEL JET DEVELOPS AND
SURFACE WIND STAYS OUT OF THE SOUTHEAST TO SOUTH.  MOST MODELS ARE
DEVELOPING CONSIDERABLE LOW-CLOUD COVER AND A NEARLY SATURATED
BOUNDARY LAYER WHICH MAY RESULT IN SOME FOG DEVELOPMENT.  BIGGEST
QUESTION WILL BE THE ONSET TIME AS WELL AS AERIAL COVERAGE.
INCREASED MOISTURE WILL ALSO IMPACT MIN TEMPERATURES FRIDAY MORNING
AND HAVE GONE ABOVE GUIDANCE VALUES AT ALL LOCATIONS AS ALL MODEL
DEWPOINTS ARE 3-6 DEGREES ABOVE WHAT MOS TEMPERATURES HAD FOR
TEMPS.  INCOMING DAY-SHIFT WILL HAVE TO EVALUATE THE 12Z MODEL DATA
FOR POSSIBILITY OF SOME DENSE FOG AS WELL AS THE COVERAGE OF FOG/LOW
CLOUDS.

JORDAN

LONG TERM...
THE EXTENDED FORECAST WILL FEATURE A PROGRESSIVE WEATHER PATTERN
WITH SEVERAL UA DISTURBANCES TRANSLATING BY. THE MAIN IMPACT WITH
EACH STORM PASSAGE WILL BE AN INCREASE IN WINDS ALONG WITH PROVIDING
SLIGHT COOLING BEHIND ITS ATTENDANT COLD FRONT. HOWEVER...THE FIRST
AND MOST DYNAMIC OF THE SYSTEMS WILL ALSO BRING A NARROW WINDOW FOR
RAIN CHANCES ON FRIDAY.

THE INITIAL UA TROUGH TO AFFECT THE REGION WILL QUICKLY ACCELERATE
FROM THE SOUTHERN CALIFORNIA/BAJA AREA LATE TONIGHT INTO THE
CENTRAL/SOUTHERN HIGH PLAINS FRIDAY AFTERNOON. AS IT
APPROACHES...TROPOSPHERIC WINDS WILL QUICKLY INCREASE WITH AN ULJ OF
150+ KNOTS CENTERED SQUARELY ACROSS THE SOUTHERN HIGH PLAINS BY LATE
FRIDAY. ADDITIONALLY...A STRENGTHENING SOUTHERLY LLJ WILL ADVECT
IMPROVING AMOUNTS OF LOW-LEVEL MOISTURE NORTHWARD INTO WEST
TEXAS...WITH LOW CLOUDS AND FOG EXPECTED TO DEVELOP FRIDAY MORNING
AS 40-45F+ DEWPOINTS MAKE THEIR WAY INTO THE SOUTH PLAINS. THIS
STRONG MOISTURE ADVECTION AND WEAK ISENTROPIC UPGLIDE MAY BE
ENOUGH TO GENERATE A FEW SHOWERS FRIDAY MORNING. HOWEVER...THE
STRONGER LARGE SCALE ASCENT WILL HOLD OFF UNTIL THE AFTERNOON WHEN
THE MID-LEVEL VORT MAX RACES FROM SOUTHWEST NEW MEXICO INTO THE
TEXAS PANHANDLE AND A STRONG PACIFIC COLD FRONT RACES OUT OF
EASTERN NEW MEXICO AND ACROSS THE SOUTH PLAINS. FORCING ALONG THE
FRONT...COUPLED WITH THE SOUTHERN FRINGES OF THE LARGE-SCALE
ASCENT WITH THE EJECTING WAVE WILL LIKELY BE ENOUGH TO GENERATE FAST
MOVING SHOWERS THAT SWEEP ACROSS THE FA FROM WEST TO EAST. EXACT
COVERAGE OF SHOWERS IS UNCERTAIN...AS STRONGEST UPPER LEVEL
FORCING WILL GENERALLY BE JUST NORTH OF THE CWA...BUT STILL EXPECT
AT LEAST SCATTERED SHOWERS /PERHAPS A BROKEN LINE AS DEPICTED IN
THE LATEST TTU-WRF RUN/ TO SWING ACROSS THE ENTIRE FA...PERHAPS
NOT EXITING THE FAR EASTERN ZONES UNTIL JUST AFTER 00Z. LATEST
ROUND OF NWP DOES NOW INDICATE A LITTLE MORE INSTABILITY WILL BE
AVAILABLE THAN WAS SHOWN 24 HOURS AGO. STILL...INSTABILITY WILL BE
RATHER PALTRY /LT 500 J/KG/ BUT COULD BE ENOUGH TO SUPPORT A FEW
LOW-TOPPED STORMS. THUS...HAVE ADDED AN ISOLATED STORM MENTION TO
THE GRIDS DURING THE AFTERNOON HOURS. ALSO RAISED POPS INTO CHANCE
CATEGORY FOR ALL BUT THE SOUTHERN ZONES...WHERE A SLIGHT CHANCE
WAS MAINTAINED. GIVEN THE STRENGTH OF THE WIND FIELDS...ANY
STRONGER CONVECTIVE CORE COULD BRING THE RISKS OF STRONG...PERHAPS
EVEN SEVERE WIND GUSTS. IMMEDIATELY BEHIND THE PACIFIC COLD
FRONT...STRONG WESTERLY WINDS WILL MOVE IN AS SUBSIDENCE INCREASES
IN THE WAKE OF THE PASSING UA SHORTWAVE TROUGH AND THE SFC
PRESSURE GRADIENT TIGHTENS. LATEST MOS GUIDANCE HAS TRENDED UP IN
PROJECTED WIND SPEEDS /WHICH SEEMS REASONABLE/ AND HAVE FOLLOWED
SUIT IN THE GRIDS...NOW SHOWING ADVISORY LEVEL WINDS /AOA 30 MPH/
SPREADING ACROSS THE CAPROCK DURING THE MID TO LATE AFTERNOON
HOURS. GIVEN THE MAGNITUDE OF THE WINDS EXPECTED...HAVE INSERTED A
MENTION OF BLOWING DUST AS WELL. THANKFULLY...HUMIDITIES SHOULD
STAY HIGH ENOUGH TO KEEP CRITICAL FIRE WEATHER CONDITIONS AT BAY.
ALL SAID...IT WILL BE AN INTERESTING AND CHANGEABLE FINAL DAY OF
THE WEEK.

WINDS WILL LIKELY STAY UP /SUSTAINED AT 20-30 MPH/ MUCH OF FRIDAY
NIGHT AS STRONG SUBSIDENCE AND A TIGHT PRESSURE GRADIENT REMAIN IN
PLACE...WITH THOSE BREEZY CONDITIONS PERSISTING THROUGH MUCH OF
SATURDAY AS WELL. TEMPERATURES WILL ONLY DROP A FEW DEGREES BEHIND
THE FRONT FROM FRIDAY TO SATURDAY...WITH HIGHS TO START THE WEEKEND
RANGING FROM THE UPPER 50S AND LOWER 60S ON THE CAPROCK TO LOWER AND
MIDDLE 60S IN THE ROLLING PLAINS.

THE NEXT SHORTWAVE TROUGH WILL LIKELY GLIDE ACROSS WEST TEXAS EARLY
SUNDAY. MOISTURE WILL BE DEPLETED IN ADVANCE OF THIS SYSTEM...SO
ONLY EXPECT A DRY PACIFIC FRONT RENEWING THE BREEZY WESTERLY WINDS
AND PERHAPS COOLING TEMPERATURES ANOTHER COUPLE OF DEGREES. YET
ANOTHER SHORTWAVE TROUGH WILL SWING BY TO THE NORTH MONDAY WITH
ANOTHER DRY FROPA PROVIDING MINIMAL IF ANY COOLING. A FLAT UPPER
RIDGE WILL THEN BUILD OVER FROM THE WEST WITH SFC TROUGHING IN THE
LEE OF THE CENTRAL/SOUTHERN ROCKIES EXPECTED TO PROVIDE A WARM UP
TUESDAY INTO WEDNESDAY...THOUGH A NORTHERN STREAM WAVE COULD PROVIDE
ANOTHER COLD FRONT LATE WEDNESDAY OR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  36  59  30  56 /   0   0  30  10   0
TULIA         66  41  62  34  58 /   0   0  30  10   0
PLAINVIEW     67  41  63  35  58 /   0   0  30  10   0
LEVELLAND     66  43  63  33  58 /   0   0  30   0   0
LUBBOCK       66  43  65  35  60 /   0   0  30  10   0
DENVER CITY   64  44  65  34  59 /   0   0  20   0   0
BROWNFIELD    64  43  65  35  60 /   0   0  20   0   0
CHILDRESS     65  42  66  41  64 /   0   0  30  20   0
SPUR          65  46  65  41  62 /   0   0  20  10   0
ASPERMONT     65  45  67  43  65 /   0   0  20  30   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Dec 13, 2:57 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CST THU DEC 13 2012

TXZ021>044-142100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
257 PM CST THU DEC 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST
ACROSS THE SOUTH PLAINS AND SOUTHWESTERN PANHANDLE. WEST WINDS
BEHIND THIS FRONT HAVE THE POTENTIAL TO INCREASE TO 25 TO 40 MPH
WITH GUSTS TO AROUND 60 MPH. A HIGH WIND WATCH HAS BEEN POSTED FOR
THESE AREAS FROM NOON TO 6 PM FRIDAY.

AREAS OF FOG...SOME LOCALLY DENSE...WILL BE POSSIBLE ACROSS THE
AREA FRIDAY MORNING.

WEST WINDS COULD INCREASE TO ADVISORY CRITERIA...25 TO 35 MPH...
SATURDAY.

Nearby

High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.